South Carolina, 2009

Damaging Winds in South Carolina, June 18, 2009

June 18, 2009 · NWS CAE · 14 events in 11 counties and zones

Scattered thunderstorms produced microbursts that took down trees and powerlines around the Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced microbursts that took down trees and powerlines around the Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 18, 2:49 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 18, 2:49 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
349 AM EDT THU JUN 18 2009

.SYNOPSIS...
WEAK LOW PRESSURE WILL EXIT THE AREA TODAY AS HIGH PRESSURE AND
SLIGHTLY DRIER AIR WILL BUILD IN THROUGH THE WEEKEND. WITH THE
HIGH PRESSURE TEMPERATURES WILL RISE TOWARD TRIPLE DIGITS ON
FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THUNDERSTORMS CONTINUE TO CROSS THE LOWER CSRA WITH A FEW STORMS
ACROSS THE NORTHERN MIDLANDS AND PEE DEE. THE STORMS ACROSS THE
NORTHERN MIDLANDS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...HOWEVER A FEW MAY CONTAIN LOCALLY HEAVY RAIN AND GUSTY
WINDS. EXPECT THE SHOWERS AND THUNDERSTORMS TO EXIT THE FORECAST
AREA BY DAYBREAK WITH THE REMAINDER OF THE MORNING HOURS PRECIP
FREE. INSTABILITY WILL AGAIN INCREASE THIS AFTERNOON CREATING
ANOTHER CHANCE OF THUNDERSTORMS...HOWEVER SLIGHTLY DRIER AIR WILL
LIMIT SOME OF THE POTENTIAL. INSTABILITY AND POTENTIAL REACH A
MAXIMUM DURING THE EVENING HOURS...ESPECIALLY ACROSS THE NORTHERN
MIDLANDS AND PEE DEE. THUS WILL HAVE CHANCE POPS FOR THE NORTHERN
HALF OF THE FORECAST AREA AND SLIGHT CHANCE SOUTH. TEMPERATURES
WILL ALSO BE A FEW DEGREES WARMER THIS AFTERNOON WITH HIGHS IN THE
MID 90S FOR MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WEAK HIGH PRESSURE AND AN UPPER LEVEL RIDGE WILL RETURN TO THE
AREA FOR TONIGHT THROUGH SATURDAY NIGHT. AS THE HIGH RETURNS
SLIGHTLY DRIER AIR WILL MOVE INTO THE REGION AND SUPPRESS
CONVECTIVE POTENTIAL. ALTHOUGH HAVE KEPT POPS OUT OF THE FORECAST
FOR FRIDAY AND SATURDAY WITH TEMPERATURES AROUND TRIPLE DIGITS
THERE WILL BE SOME POTENTIAL FOR A STRAY SHOWER OR
THUNDERSTORM...HOWEVER FEEL POTENTIAL TOO LOW TO INCLUDE IN
FORECAST ATTM.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WITH CURRENT CONVECTIVE ACTIVITY ACROSS THE FORECAST AREA NO
CHANGES HAVE BEEN MADE TO THE LONG TERM FORECAST.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
CONVECTIVE COMPLEX MOVING SOUTHWARD THROUGH THE CSRA OVERNIGHT.
SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT KAGS AND KDNL BETWEEN
06Z AND 10Z. MVFR STRATO-CUMULUS DECK HAS DEVELOPED IN THE CENTRAL
MIDLANDS...SHOULD CONTINUE THROUGH THE EARLY MORNING. FOR
THURSDAY...SCATTERED AFTERNOON SHOWERS AND STORMS EXPECTED ACROSS
THE AREA.

EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY NIGHT AND FRIDAY.
ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 18, 2:07 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EDT THU JUN 18 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES BETWEEN 100 AND 105 ARE POSSIBLE FRIDAY AND
SATURDAY AS HOT WEATHER OVERSPREADS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 10:46 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT WED JUN 17 2009

GAZ040-SCZ018-025-180445-
EDGEFIELD-LINCOLN-MCCORMICK-
1146 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND
MCCORMICK COUNTIES...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jun 18, 1:02 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     1 ENE MCCORMICK         33.92N 82.27W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN NEAR AIRPORT ROAD US 378 EAST.

0107 AM     TSTM WND DMG     5 SSE MCCORMICK         33.85N 82.26W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN ALONG US HIGHWAY 221/STATE 28 PARKSVILLE.

&&

AWP
Local storm report, Jun 18, 1:36 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     11 NNW EVANS            33.65N 82.24W
06/18/2009                   COLUMBIA           GA   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ALONG LAKE SPRINGS RD NEAR CLARKS
            HILL RD...ONE ON THE ROAD AND ONE ON POWER LINES.

&&

ACM
Local storm report, Jun 18, 1:44 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
244 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     NNE MCCORMICK           33.92N 82.29W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN NEAR AIRPORT ROAD US 378 EAST.

&&

ACM

The radar

The Columbia radar (KCAE), 63 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 18, 3:14 AM EST to 3:18 AM EST
Where
Fairfield County, 2.57 mi NNE of Gaydens
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.506, -81.019

Large branches down near Fairfield Hill Rd.

Thunderstorm Wind, McCormick

When
June 18, 5:07 PM EST to 5:09 PM EST
Where
McCormick County, 7 mi W of Mc Cormick
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
33.920, -82.402

Hickory Knob State Park reported several trees were down.

Thunderstorm Wind, Newberry

When
June 18, 5:08 PM EST to 5:10 PM EST
Where
Newberry County, 1 mi N of Chappells
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.194, -81.870

Sheriff reported trees down on Sumpit road and Milner road.

Thunderstorm Wind, Chesterfield

When
June 18, 5:36 PM EST to 5:38 PM EST
Where
Chesterfield County, Pageland
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.770, -80.380

Sheriff reported trees down on Evans Mill road.

Thunderstorm Wind, Newberry

When
June 18, 5:44 PM EST to 5:45 PM EST
Where
Newberry County, Pomaria
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
34.270, -81.420

SKYWARN spotters reported trees down in Pomeria.

Thunderstorm Wind, Edgefield

When
June 18, 5:45 PM EST to 5:47 PM EST
Where
Edgefield County, 8 mi SSW of Edgefield
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.673, -81.973

SKYWARN spotter reported trees down on Mt. Vintage Plantation road.

Thunderstorm Wind, Aiken

When
June 18, 6:00 PM EST to 6:10 PM EST
Where
Aiken County, Beech Is to 5 mi N of Aiken
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.420, -81.880

Sheriff and COOP observer reported trees and powerlines down. Some were on Horseshoe Bend and Reynolds roads.

Thunderstorm Wind, Lexington

When
June 18, 6:06 PM EST to 6:16 PM EST
Where
Lexington County, Chapin to Irmo
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
34.170, -81.350

NWS employee reported several trees down from Chapin to Ballentine to Irmo.

Thunderstorm Wind, Lexington

When
June 18, 6:10 PM EST to 6:12 PM EST
Where
Lexington County, Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.980, -81.250

EM reported scattered trees down throughout the county.

Thunderstorm Wind, Lexington

When
June 18, 6:21 PM EST to 6:31 PM EST
Where
Lexington County, Gaston to Swansea
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.820, -81.100

Sheriff reported numerous trees down from Gaston to Swansea.

Thunderstorm Wind, Kershaw

When
June 18, 6:30 PM EST to 6:32 PM EST
Where
Kershaw County, 6 mi SW of Lugoff
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
34.159, -80.744

Public reported trees down in Heather Pond subdivision on Heather Pond road.

Thunderstorm Wind, Richland

When
June 18, 7:09 PM EST to 7:11 PM EST
Where
Richland County, 6 mi SE of Eastover
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.809, -80.626

DOT reported trees down on Joe Collins and McCords Ferry roads.

Thunderstorm Wind, Bamberg

When
June 18, 7:17 PM EST to 7:19 PM EST
Where
Bamberg County, 0.29 mi WNW of Olar to 0.35 mi ENE of Govan
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
33.181, -81.185

DOT reported trees down on hwys 321 and 64 in Govan and Olar.

Thunderstorm Wind, Sumter

When
June 18, 7:27 PM EST to 7:29 PM EST
Where
Sumter County, Sumter
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
33.920, -80.350

Sumter newspaper reported several trees down around town from severe storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 168214, 166654, 166656, 166658, 166655, 166657, 166662, 166661, 166659, 166660, 166663, 166665, 166664, 167195.